Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2000, 2:16 AM CST for Pike County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2000, 2:16 AM CST (08:16 UTC)
- Expired
- Jan 10, 2000, 3:05 AM CST
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pike County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 1:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBHM 100816 SVRBHM ALC109-100905- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 AM CST MON JAN 10 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY...IN SOUTHEASTERN ALABAMA... * UNTIL 305 AM CST. * AT 214 AM CST... WEATHER RADAR SHOWED A SEVERE THUNDERSTORM... ENTERING THE WESTERN PORTION OF PIKE COUNTY. THE STORM WAS MOVING EAST AROUND 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE YOUNG BLOOD...TROY... NEEDMORE...AND LINWOOD AREAS THROUGH 305 AM. GO INSIDE A STURDY BUILDING...AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN...dAND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE...OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 11 hours 46 minutes earlier.
Area forecast discussion, Jan 9, 2:30 PM CST, 11 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CST SUN JAN 9 2000 STORMS FIRING IN MOIST INSTABILITY AXIS OVER SOUTH ALABAMA. LI'S NOW AROUND -4 WITH DEWPOINT AT MGM AT 73F! THE THREAT OF ISOLATED SEVERE WEATHER WILL CONTINUE IN THIS AREA INTO THE EVENING HOURS AND THEN DECREASE SOMEWHAT WITH LOSS OF DAYTIME HEATING. MAIN EVENT IS SHOWN BY ALL THE MODELS ROUGHLY IN THE 05Z-10Z TIMEFRAME. SATELLITE SHOWS A STRONG SHORTWAVE QUICKLY MOVING ACROSS TX AND OK NOW. THIS TROUGH WILL LIKELY PUSH A SQUALL LINE TO NEAR THE MS/AL BORDER AROUND 05Z AND THEN EAST ACROSS THE STATE REACHING GA BORDER AROUND 10Z. WITH STRONG LOW LEVEL WINDS THE INSTABILITIY WILL INCREASE OVER N AL ZONES THIS EVENING. EXPECT MOST OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS NEAR SQUALL LINE. BUT WITH GOOD LOW LEVEL VEERING OF WINDS AND HIGH HELICITY VALUES...CANNOT RULE OUT ISOLATED SUPERCELLS AHEAD OF LINE. WILL HEADLINE ZONES WITH SEVERE WORDING TONIGHT. 67 HSV 45/58/34/61 +-00 BHM 47/60/35/62 +-00 MGM 52/64/36/65 +100= .BHM...NONE.
In the hours before
Special weather statement, Jan 9, 8:34 PM CST, 5 hours 42 minutes before
ALZ037-038-043>045-047-100255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 PM CST SUN JAN 9 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...TALLAPOOSA... CHAMBERS... ELMORE... MONTGOMERY... MACON... LEE THERE ARE NOW NO COUNTIES UNDER A WATCH IN ALABAMA.
Special weather statement, Jan 9, 8:43 PM CST, 5 hours 33 minutes before
ALZ001>038-040>050-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 843 PM CST SUN JAN 9 2000 THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... ...SEVERE THUNDERSTORMS STILL POSSIBLE LATER TONIGHT... THIS EVENING...A STRONG UPPER LEVEL DISTURBANCE CONTINUES TO MOVE RAPIDLY EASTWARD OUT OF TEXAS AND OKLAHOMA...TOWARD ALABAMA. THIS SYSTEM SHOULD APPROACH THE AREA BY AROUND MIDNIGHT TONIGHT...AND MOVE ACROSS THE STATE BEFORE DAWN. AT THE SURFACE...A STRONG WARM FRONT STRETCHES EAST-WEST ACROSS CENTRAL MISSISSIPPI AND THE CENTRAL COUNTIES OF ALABAMA. THIS BOUNDARY SEPARATES WARM...UNSTABLE AIR OVER THE SOUTHERN HALF OF ALABAMA...FROM COOLER...MORE STABLE AIR OVER THE FAR NORTHERN COUNTIES. AS THE UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST LATER TONIGHT... SEVERE THUNDERSTORMS MAY DEVELOP NEAR THE WARM FRONT OVER CENTRAL MISSISSIPPI...THEN MOVE EASTWARD ACROSS NORTHERN AND CENTRAL ALABAMA DURING THE PRE DAWN HOURS. IN RESPONSE TO THE STRONG UPPER LEVEL SYSTEM...THE UPPER LEVEL WINDS OVER ALABAMA ARE EXPECTED TO BECOME FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...OR EVEN TORNADOES LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE PRESENTLY OCCURRING OVER CENTRAL ALABAMA...NEAR A LIVINGSTON TO SYLACAUGA TO ANNISTON LINE. THE AIRMASS IN THIS AREA IS MODERATELY UNSTABLE...AND THERE IS A CHANCE A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE THROUGH MIDNIGHT. HOWEVER...A BETTER CHANCE OF SEVERE WEATHER WILL EXIST OVER NORTH CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT. AT THIS TIME...IT APPEARS THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE FROM HAMILTON TO CULLMAN TO CHEROKEE...AND NORTH OF A LIVINGSTON TO CLANTON TO ROANOKE LINE. THE THUNDERSTORMS...IF THEY DO DEVELOP...WILL MOST LIKELY AFFECT WESTERN ALABAMA BETWEEN MIDNIGHT AND 2 AM...AND THE EASTERN COUNTIES BETWEEN 2 AM AND 5 AM. DAMAGING WINDS WILL BE THE MOST LIKELY TYPE OF SEVERE WEATHER ENCOUNTERED...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THIS WEATHER SITUATION REMAINS VERY UNCERTAIN...AS A NUMBER OF ELEMENTS HAVE TO COME TOGETHER FOR THE DEVELOPMENT OF THE SEVERE THUNDERSTORMS LATER TONIGHT. EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS THROUGHOUT NORTHERN AND CENTRAL ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION OVERNIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL REMAINS LIKELY OVERNIGHT.
Special weather statement, Jan 10, 12:53 AM CST, 1 hour 23 minutes before
ALZ003>005-100710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 AM CST MON JAN 10 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...FRANKLIN... LAWRENCE... LIMESTONE
Special weather statement, Jan 10, 1:24 AM CST, 52 minutes before
ALZ006-007-011>017-022-100745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 AM CST MON JAN 10 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMAl ...MADISON... MORGAN... MARION... LAMAR... FAYETTE... WINSTON ...WALKER... CULLMAN... BLOUNT... PICKENS
Special weather statement, Jan 10, 1:32 AM CST, 44 minutes before
ALZ008>010-100750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 AM CST MON JAN 10 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...MARSHALL... JACKSON... DEKALB
Special weather statement, Jan 10, 2:05 AM CST, 11 minutes before
ALZ023-024-030>032-100825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 205 AM CST MON JAN 10 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA 2 ...TUSCALOOSA... JEFFERSON... SUMTER... GREENE... HALE
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:35 PM CST | Severe Thunderstorm Warning | BMX | Perry | 40 min |
| Jan 9, 10:11 PM CST | Severe Thunderstorm Warning | BMX | Perry | 34 min |
| Jan 9, 10:13 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Jan 9, 10:23 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 47 min |
| Jan 9, 11:03 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 47 min |
| Jan 9, 11:10 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 50 min |
| Jan 9, 11:19 PM CST | Severe Thunderstorm Warning | BMX | Clay | 46 min |
| Jan 9, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 46 min |
| Jan 9, 11:46 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 49 min |
| Jan 9, 11:50 PM CST | Tornado Warning | BMX | Clay, Randolph | 50 min |
| Jan 10, 2:23 AM CST | Severe Thunderstorm Warning | BMX | Bullock | 62 min |
| Jan 10, 2:49 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Lee, Russell | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.